Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Grand Forks, ND

July 7, 2008Griggs County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 4:42 PM CDT for Griggs County, Nelson County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 4:42 PM CDT (21:42 UTC)
Expired
Jul 7, 2008, 5:45 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Griggs County, ND, Nelson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 072141
SVRFGF
NDC039-063-072245-
/O.NEW.KFGF.SV.W.0119.080707T2142Z-080707T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 7 MILES NORTHWEST OF RED WILLOW LAKE...OR 33 MILES
  SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED WILLOW LAKE AT 455 PM CDT...
  6 MILES SOUTH OF PEKIN AT 500 PM CDT...
  MCVILLE AT 515 PM CDT...
  KLOTEN AT 530 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4780 9801 4758 9800 4764 9850 4780 9851
TIME...MOT...LOC 2142Z 276DEG 21KT 4771 9848

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:51 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 7, 3:51 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF
TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN
COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER
ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC
FOR TEMPS AND NAM FOR POPS.

WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO
1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT
STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN
UNTIL 9 PM.

NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE
BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER...
ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR
AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM
NE TO NW AS THE EVENING PROGRESSES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 2:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W CAMPBELL            46.10N 96.45W
07/07/2008  E1.75 INCH       WILKIN             MN   PUBLIC

            HAIL VARIED IN SIZE FROM PENNY TO GOLFBALL

&&

MEWENS
Local storm report, Jul 7, 3:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 WNW CHURCHS FERRY     48.28N 99.23W
07/07/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

MEWENS
Local storm report, Jul 7, 3:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 N PERTH               48.79N 99.46W
07/07/2008                   TOWNER             ND   LAW ENFORCEMENT

            SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST
            OF PERTH.

&&

MEWENS
Local storm report, Jul 7, 4:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             SHEYENNE                47.83N 99.12W
07/07/2008  E0.88 INCH       EDDY               ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 7, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          7 SE ROCKLAKE           48.72N 99.14W
07/07/2008                   TOWNER             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN THEN BACK INTO CLOUD

&&

MEWENS
Local storm report, Jul 7, 4:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          5 E ROCKLAKE            48.79N 99.14W
07/07/2008                   TOWNER             ND   OTHER FEDERAL

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 11:17 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:20 PM CDTTornado WarningFGFTowner55 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:27 PM CDTTornado WarningFGFSteele33 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min
Jul 7, 6:00 PM CDTSevere Thunderstorm WarningFGFPembina60 min
Jul 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFTraill28 min
Jul 7, 6:26 PM CDTTornado WarningFGFWalsh64 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFCass56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.